Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 150, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2003, 6:48 PM EDT for Guilford County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 6:48 PM EDT (22:48 UTC)
- Expired
- Jul 13, 2003, 7:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
874 WUUS52 KRAH 132248 SVRRAH NCC081-132345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 646 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 745 PM EDT * AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SLOW MOVING SEVERE THUNDERSTORM OVER SUMMERFIELD...OR ABOUT 8 MILES NORTHWEST OF GREENSBORO...MOVING NORTHWEST AT 10 MPH. NICKEL SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3614 8001 3601 7985 3626 7951 3642 7971 $$ 23
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:10 PM EDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 13, 1:10 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 110 PM EDT SUN JUL 13 2003 CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY POPS THIS AFTERNOON. MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL CONTINUE CHANCE POPS. WEDNESDAY ON... WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST ...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED. .RAH...NONE. MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 13 hours 28 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME. MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS AFTERNOON INTO TONIGHT. RA
In the hours before
Special weather statement, Jul 13, 2:39 PM EDT, 4 hours 9 minutes before
NCZ078-089-043-131945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 239 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE AND SAMPSON COUNTIES THROUGH 345 PM EDT... AT 239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTON TO ELROY...OR ALONG A LINE EXTENDING FROM CLINTON TO GOLDSBORO...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL ALSO MOVE INTO WILSON COUNTY AND AFFECT THE CITIES OF WILSON AND LUCAMA SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MOUNT OLIVE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINS OF UP TO 2 INCHES IN ONE HOUR CAN OCCUR IN ISOLATED PATCHES. SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. JWC
Special weather statement, Jul 13, 3:37 PM EDT, 3 hours 11 minutes before
NCZ042-077-088-089-132030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 337 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT...SAMPSON AND CUMBERLAND COUNTIES THROUGH 430 PM EDT... AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPE MILLS TO SPIVEYS CORNER...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF FAYETTEVILLE TO 18 MILES NORTHWEST OF CLINTON...MOVING NORTH AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FAYETTEVILLE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SMALL HAIL IS POSSIBLE WITH THESE THUNDERSTORMS. RAINFALL CAN BE UP TO 2 INCHES PER HOUR AND CREATE SHORT-TERM FLOODING OF URBAN AREAS. DO NOT DRIVE THROUGH FLOODED ROADWAYS JWC
Special weather statement, Jul 13, 4:22 PM EDT, 2 hours 26 minutes before
NCZ042-077-088-132115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 422 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT AND CUMBERLAND COUNTIES THROUGH 515 PM EDT... AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WADE...OR ABOUT 12 MILES NORTHEAST OF FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ERWIN...DUNN... BENSON...FOUR OAKS. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL CAUSE FLOODING OF STREETS AND POOR DRAINAGE AREAS. WSS
Special weather statement, Jul 13, 5:30 PM EDT, 1 hour 18 minutes before
NCZ088-089-132230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 530 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN CUMBERLAND AND SAMPSON COUNTIES THROUGH 630 PM EDT... AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF ROSEBORO...OR ABOUT 18 MILES SOUTH OF FAYETTEVILLE... MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BUSHY LAKE...GARLAND AND ROSEBORO. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL RESULT IN FLOODING OF ROADSIDE DITCHES AND POOR DRAINAGE AREAS. WSS
Special weather statement, Jul 13, 5:32 PM EDT, 1 hour 16 minutes before
NCZ008>010-024-025-132230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 532 PM EDT SUN JUL 13 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN FROM HILLSBOROUGH THROUGH DURHAM... AND OXFORD... AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM EAST CENTRAL ORANGE COUNTY EAST ACROSS THE CITY OF DURHAM TO NEAR OXFORD IN GRANVILLE COUNTY. RAINFALL RATES IN EXCESS OF 1.5 INCHES WILL LIKELY OCCUR IN THESE AREAS BETWEEN 530 PM AND 615 PM AS THE STORMS SLOWLY DRIFT NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HILLSBOROUGH... BAHAMA...ROUGEMONT...DURHAM... BUTNER...STEM AND OXFORD. IN ADDITION TO THE HEAVY RAINFALL... GUSTY WINDS UP OF 40 MPH... VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BADGETT
Special weather statement, Jul 13, 5:52 PM EDT, 56 minutes before
NCZ022-023-132245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 552 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER GREENSBORO AND BURLINGTON... AT 550 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GREENSBORO AND BURLINGTON... MOVING SLOWLY NORTHEAST AT 10 MPH. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND OCCASIONAL LIGHTNING FROM CENTRAL GUILFORD TO CENTRAL ALAMANCE COUNTIES THROUGH 630 PM. RAINFALL AMOUNTS OF 1.5 TO 2 INCHES WILL LIKELY OCCUR BETWEEN 550 PM AND 650 PM IN THESE AREAS. IN ADDITION... GUSTY WINDS UP OF 35 MPH WILL OCCUR WITH THESE STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:20 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 25 min |
| Jul 13, 4:07 PM EDT | Flash Flood Warning | RAH | Cumberland | 3 hr |
| Jul 13, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
| Jul 13, 6:15 PM EDT | Flash Flood Warning | RAH | Sampson | 2 hr |
| Jul 13, 7:32 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Jul 13, 7:49 PM EDT | Flash Flood Warning | RAH | Alamance | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.